Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 49, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 11, 1996, 12:19 PM EDT for Cocke County, Tennessee. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 1996, 12:19 PM EDT (16:19 UTC)
- Expired
- May 11, 1996, 1:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Cocke County, TN
The radar
The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 12:30 PM EDT | Thunderstorm Wind | Del Rio, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.3 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 111617 SVRMRX TNC029-111700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 1219 PM EDT SAT MAY 11 1996 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 100 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...COCKE COUNTY AT 1215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A CLUSTER OF SEVERE THUNDERSTORMS OVER COCKE COUNTY MOVING NORTHEAST AT 30 MILES AN HOUR. THE MOST INTENSE STORM WAS MOVING ACROSS SOUTHERN COCKE COUNTY AND WILL AFFECT THE DEL RIO COMMUNITY. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. FF/D|H
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 8:54 AM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 11, 8:54 AM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 915 AM EDT SAT MAY 11 1996 SFC ANALYSIS SHOWS FNT MOVING INTO NW TN AT THIS TIME...WHICH IS A LITTLE SLOWER THAN PROGGD BY MDLS. GUD PRESSURE RISES NOTED OVR W KY/SRN IL WHICH SHUD HELP DRIVE FNT FAIRLY QUICKLY SEWD...BUT FEEL FROPA ACRS THE TN VALLEY WILL HOLD OFF UNTIL ERLY/MID AFTN. LAST NIGHTS CONVECTIVE ACTIVITY HAS LEFT A WELL DEFINED OUTFLOW BOUNDARY ACRS THE PLATEAU. THIS AREA OF CONVERGENCE IS PRODUCING SCT/BKN RW/TRW OVR THE PLATEAU AT THIS TIME. AFTR MODIFYING BNA SOUNDING AMS WILL BE MARGINALLY UNSTABLE WITH LIFTED INDICES BETWEEN -3 AND -5 AND CAPE NEAR 1500 J/KG. GIVEN STG FNT AND INSTABILITY ISOLATED STORM COULD APPROACH SVR LIMITS LATE THIS MORNING/AFTN. MAIN THREAT WILL AGAIN BE DAMAGING STRAIGHT LINE WINDS AND POSSIBLY HAIL. SINCE OVRNIGHT LOWS WERE MAINLY IN THE 60S AND FROPA IS NOT EXPECTED UNTIL EARLY AFTN AT THE EARLIEST ACRS THE VALLEY...BLV RAISING MAX TEMPS TO 75 TO 80 FOR TRI...NEAR 80 TYS AND CHA FOR THIS AFTERNOON SEEMS REASONABLE. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:11 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 49 min |
| May 11, 1:19 PM EDT | Severe Thunderstorm Warning | MRX | Carter | 41 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.